Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 27, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 23, 2013, 12:27 PM MST for Coconino County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2013, 12:27 PM MST (19:27 UTC)
- Expired
- Aug 23, 2013, 1:00 PM MST
- In force
- 33 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.5 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:32 AM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 23, 9:32 AM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 932 AM MST FRI AUG 23 2013 .SYNOPSIS...MOISTURE WILL REMAIN ACROSS ARIZONA INTO NEXT WEEK. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH SATURDAY. A SURGE OF DEEPER MOISTURE WILL MOVE ACROSS ARIZONA FROM THIS SOUTH STARTING SATURDAY NIGHT...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. SIGNIFICANT RAINFALL ACCUMULATIONS ARE POSSIBLE SUNDAY. && .DISCUSSION...AN UPPER LEVEL DISTURBANCE MOVED THROUGH WESTERN ARIZONA OVERNIGHT AND THIS MORNING WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS WESTERN YAVAPAI AND WESTERN COCONINO COUNTIES. MOST OF THIS ACTIVITY HAS NOW MOVED NORTH INTO UTAH WITH ONLY A FEW LIGHT SHOWERS LINGERING ACROSS THE WESTERN PART OF THE CWA. SLIGHTLY DRIER AIR HAS MOVED INTO EASTERN ARIZONA...AND AS FAR WEST AS FLAGSTAFF AS INDICATED BY THE WATER VAPOR LOOP AND KFGZ 12Z SOUNDING. THE SOUNDING ALSO SHOWS FASTER STORM MOTION TODAY...SOUTH TO NORTH AT AROUND 12KTS...AND MORE CAPE. A FEW WEAK STORMS HAVE ALREADY BEGUN TO DEVELOP OVER NORTHERN APACHE COUNTY THIS MORNING. IT LOOKS LIKE GILA...APACHE...AND NAVAJO COUNTIES WILL BE MOST ACTIVE EARLY...AND THEN COCONINO AND YAVAPAI COUNTIES ONCE THE MID AND HIGH LEVEL CLOUDS THIN. THE HIGHER CAPE AND FASTER MOTION TODAY MAY LEAD TO MORE SEVERE STORMS AND LESS RAIN OVER THE SAME AREA WITH THE FASTER MOVING STORMS. && .PREV DISCUSSION /315 AM MST/...FOR TODAY THROUGH SATURDAY... SATELLITE IMAGERY THIS MORNING SHOWS EXTENSIVE CLOUD COVER WEST OF A PAGE TO PRESCOTT LINE WITH ONGOING TSTORMS NEAR KINGMAN. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED BOTH DAYS...WITH CONVECTION DEVELOPING FIRST ALONG THE MOGOLLON RIM BY LATE MORNING AND SPREADING TO THE VALLEYS THROUGH THE AFTERNOON. STORM MOTION TODAY GENERALLY FROM SOUTH TO NORTH AND LOCALLY HEAVY RAINFALL IS POSSIBLE. THURSDAYS HEAVIEST OBSERVED RAINFALL 1.10 INCHES IN OAK CREEK CANYON. SATURDAY NIGHT THROUGH SUNDAY NIGHT...PROGS SHOWING LITTLE CHANGE FROM EARLIER RUNS AND CONTINUE TO LOOK VERY WET...ESPECIALLY ACROSS THE WESTERN HALF OF THE STATE. THE OPERATIONAL GFS AND ECMWF MODELS ARE IN VERY GOOD AGREEMENT BRINGING A SIGNIFICANT INCREASE IN LOW AND MID LEVEL MOISTURE INTO WESTERN ARIZONA BY SATURDAY EVENING. PROGS ARE MOVING THE TROPICAL SYSTEM (NOW IDENTIFIED AS NINE-E) NORTHWARD OFF THE WESTERN BAJA COAST THROUGH SUNDAY. THIS SYSTEM SHOULD WEAKEN THROUGH THE WEEKEND...AND THE REMNANTS MOVE NORTHWARD THROUGH FAR WESTERN ARIZONA LATE SUNDAY AND MONDAY. SO SUNDAY STILL LOOKS VERY WET...WITH BOTH THUNDERSTORMS AND STEADY STRATIFORM RAINFALL EXPECTED. PROBABLY A HIGHER RATIO OF TSTORMS TO STRATIFORM EAST OF PAGE TO PAYSON LINE AND MORE STRATIFORM TYPE PRECIP WEST OF THIS LINE. STAY TUNED...ESPECIALLY THOSE WITH OUTDOOR ACTIVITIES. MONDAY THROUGH THURSDAY...SOUTHERLY FLOW ALOFT THROUGH THE PERIOD TO KEEP ABOVE AVERAGE MONSOON MOISTURE OVER THE AREA. THUS SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO CONTINUE. TEMPS NEAR NORMAL. && .AVIATION...FOR THE 18Z PACKAGE...SCT TSRA/SHRA WILL DEVELOP THIS AFTERNOON PRODUCING ISOLD MVFR-IFR CONDITIONS IN THE STRONGER STORMS AS WELL AS LOCAL WIND GUSTS TO 45 KTS. STORM MOTION WILL MOSTLY BE TOWARD THE NORTH AT 10-15 KTS. SHOWERS AND THUNDERSTORMS WILL DIMINISH GRADUALLY AFTER 02Z SATURDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........MAS/DL AVIATION.......BK FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 23, 3:30 AM MST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 330 AM MST FRI AUG 23 2013 AZZ004>018-037>040-240700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 330 AM MST FRI AUG 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME LOCATIONS COULD RECEIVE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DEEP MONSOON MOISTURE IS FORECAST TO MOVE INTO NORTHERN ARIZONA BY SATURDAY EVENING AND LINGER THROUGH AT LEAST SUNDAY. SHOWER AND THUNDERSTORM COVERAGE SHOULD INCREASE...BRINGING THREAT OF HEAVY RAINFALL AND POSSIBLE FLOODING. PEOPLE WITH OUTDOOR PLANS THIS WEEKEND SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD PROCEDURES. 41
In the hours before
Special weather statement, Aug 23, 11:49 AM MST, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1149 AM MST FRI AUG 23 2013 AZZ012-015-231915- COCONINO AZ- 1149 AM MST FRI AUG 23 2013 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 1215 PM MST AT 1147 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR TWIN ARROWS...MOVING NORTH ACROSS INTERSTATE 40 AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. WIND GUSTS UP TO 45 TO 50 MPH ARE ALSO POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. && LAT...LON 3522 11128 3517 11109 3501 11118 3505 11134 TIME...MOT...LOC 1849Z 202DEG 8KT 3513 11122 MCS
Special weather statement, Aug 23, 12:20 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1220 PM MST FRI AUG 23 2013 AZZ012-232000- COCONINO AZ- 1220 PM MST FRI AUG 23 2013 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 100 PM MST AT 1215 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR TWO GUNS...MOVING NORTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3520 11118 3514 11106 3502 11117 3508 11127 TIME...MOT...LOC 1919Z 218DEG 5KT 3510 11117 MCS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:47 PM MST | Special Weather Statement | FGZ | 43 min | |
| Aug 22, 6:54 PM MST | Flash Flood Warning | FGZ | Coconino | 111 min |
| Aug 23, 11:49 AM MST | Special Weather Statement | FGZ | 26 min | |
| Aug 23, 12:20 PM MST | Special Weather Statement | FGZ | 40 min | |
| Aug 23, 12:58 PM MST | Special Weather Statement | FGZ | Coconino | 32 min |
| Aug 23, 3:39 PM MST | Flash Flood Watch | FGZ | Coconino, Yavapai | 3 days |
| Aug 23, 4:03 PM MST | Areal Flood Advisory | FGZ | Coconino | 117 min |
| Aug 23, 4:31 PM MST | Special Weather Statement | FGZ | 44 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.